How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I was prescribed diclofenac sodium and cyclobenzaprine after

Customer Question

I was prescribed diclofenac sodium and cyclobenzaprine after hurting my back I have bipolar disorder and take Lithium..........could the combination of these 3 drugs cause a depressive episode?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.
Hi there ,

Welcome to Just answer !

I can understand your apprehension regarding the use of these 2 drugs along with lithium , as you would want to look for other options if there is any remote chance for these 2 drugs triggering depression.

But, before i come to the answer let me first brief you up with the actual uses of the 2 drugs .

Well, diclofenac sodium is a Non steroidal anti inflammatory drug taken for pain relief while cyclobenzaprine is a muscle relaxant , and their combination is good for your back pain . But having said that , although Diclofenac sodium is safe for use , without it causing depression , but the same cannot be said about Cyclobenzaprine , as it causes depression as a side effect.

I am mentioning below a link which will throw more light on depression as a side effect of cyclobenzaprine . ( see Side effects , central nervous system side efefcts )

So, i will suggest that you ask your prescribing doctor to opt for any other muscle relaxant instead of cyclobenzaprine while continuing with dicofenac , as there is a chance that cyclobenzaprine may trigger depression , which is otherwise aptly controlled by lithium.

I hope this helps.. TAKE CARE..

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.


Customer: replied 7 years ago.
I was told that nsaid's can cause an elevation of lithium levels(potentially toxic)which in turn can also cause depression
Expert:  Dr. Kaushik replied 7 years ago.
Yes you are right in saying that NSAIDs can cause elevation of serum lithium levels , which may lead to lithium toxicity , but this elevation of lithium will not cause depression to occur , in fact lithium toxicity has got differnt set of distressing symptoms which are quie different from depressive symptoms . So, nsaids may increase the lithium levels in body -- YES , but the increased lithium levels will cause levels - NO.

Also, you may use nsaid , but you need to regular check the lithium levels for toxicity .

Otherwise you have an alternative in a way that either you opt for another mood stabilizer instead of lithium such as Divalproax or lamictal , OR use Opioid analgesics for your back pain.

I hope this helps ..

Kindly discuss the above given options with your treating doctor .

I wsh you best of health.

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.


Related Mental Health Questions